Ask the expert

Mirena coil removed

My wife has recently had her Mirena coil removed and since then things have changed, her behaviour is out of character and she says her feelings for me have changed and wants to separate. This just isn't her at all and she does suffer with anxiety but I feel like she is now suffering with depression and that the hormone imbalance is affecting her. Is there someone we can talk to for help?

19 March 2021

Depressed mood/depression, nervousness and decreased libido are the listed psychiatric disorders that are known to affect between 1 in 10 to 1 in 100 of Mirena Coil users and therefore classified as common side effects. However, side effects are more common during the first months after the insertion, and tend to subside during prolonged use.

Upon removal of the Mirena coil, the estimated time taken for the active ingredient to completely eliminate from the body varies depending on individual users. According to evidence based data, the half-life can vary from 9 hours to 80 hours following removal. This means it can take up to 17 days following its removal for the entire active ingredient to be cleared from the system and any associated side effects to disappear.

We hope this is of some guidance to you.

Further reading

Women's health - AXA Health hub

Mental health - AXA Health hub

Got a health question?

We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA Health member or not.

Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic. So if there's something bothering you, why not get in touch now.